Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 68, NWS Seattle, WA

November 26, 2017Mason County, Washington

NWS Seattle, WA issued this river flood warning at Nov 26, 2017, 4:22 AM PST for Mason County, Washington. It took effect at Nov 26, 2017, 9:07 AM PST. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Nov 26, 2017, 4:22 AM PST (12:22 UTC)
In effect from
Nov 26, 2017, 9:07 AM PST
Expired
Nov 27, 2017, 2:10 AM PST
In force
17 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1).

Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

236 
WGUS46 KSEW 261222
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
422 AM PST Sun Nov 26 2017

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 51

  Continued rainfall this morning over the Olympic Peninsula has triggered a rise in the Skokomish River near Potlatch. With rains expected to continue today...water levels are expected to rise above flood stage by late this morning.

WAC045-262122-
/O.NEW.KSEW.FL.W.0068.171126T1707Z-171127T1001Z/
/SRPW1.1.ER.171126T1707Z.171126T1800Z.171127T0101Z.NO/
422 AM PST Sun Nov 26 2017

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* from this morning to late tonight.
* At  4:00 AM Sunday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 9 AM Sunday
  and crest near 17.1 feet around 10 AM Sunday. The river will fall 
  below flood stage this evening.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&
4 follow-up statements
660 
WGUS86 KSEW 261336
FLSSEW
Flood Statement
National Weather Service Seattle WA
536 AM PST Sun Nov 26 2017

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 52

Continued rainfall has caused water levels of the Skokomish River near Potlatch to gradually rise and are expected to reach flood stage by mid to late morning. In the meantime...the White River flow continues to be fairly stable...yet above flood stage...as water is drained from behind Mud Mountain Dam. Little change in water levels is expected there today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-262136-
/O.EXT.KSEW.FL.W.0068.171126T1716Z-171127T1001Z/
/SRPW1.1.ER.171126T1716Z.171126T1800Z.171127T0101Z.NO/
536 AM PST Sun Nov 26 2017

The Flood Warning continues for
  The Skokomish River near Potlatch
* From 9 AM Sunday until late tonight.
* At  5:15 AM Sunday the stage was 16.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 9 AM Sunday
  and crest near 17.1 feet around 10 AM Sunday. The river will fall 
  below flood stage this evening.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-262135-
/O.CON.KSEW.FL.W.0066.000000T0000Z-171128T0747Z/
/WRAW1.1.ER.171123T1817Z.171124T0300Z.171127T2247Z.UU/
536 AM PST Sun Nov 26 2017

The Flood Warning continues for
  The White River at R Street
* Until Monday evening.
* At  4:45 AM Sunday the flow was 6334 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of 
  the A Street Bridge in the City of Auburn. Flooding is likely to 
  occur in the City of Pacific near Government Canal and Butte Avenue
  as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$
136 
WGUS86 KSEW 262042
FLSSEW
Flood Statement
National Weather Service Seattle WA
1242 PM PST Sun Nov 26 2017

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 53


Rainfall caused the Skokomish River to rise back above flood stage. 
Heavy rainfall is coming to an end and the river will start to 
recede this afternoon and tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-270442-
/O.EXT.KSEW.FL.W.0068.000000T0000Z-171127T1350Z/
/SRPW1.1.ER.171126T1733Z.171126T2100Z.171127T0450Z.NR/
1242 PM PST Sun Nov 26 2017

...Flood Warning extended until late tonight...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late tonight.
* At 12:15 PM Sunday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 17.3 feet
  around 1 PM Sunday. The river will fall below flood stage tonight.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-270442-
/O.EXT.KSEW.FL.W.0066.000000T0000Z-171128T0641Z/
/WRAW1.1.ER.171123T1817Z.171124T0300Z.171127T2141Z.UU/
1242 PM PST Sun Nov 26 2017

The Flood Warning continues for
  The White River at R Street
* Until Monday evening.
* At 11:45 AM Sunday the flow was 6110 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of 
  the A Street Bridge in the City of Auburn. Flooding is likely to 
  occur in the City of Pacific near Government Canal and Butte Avenue
  as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$
484 
WGUS86 KSEW 270209
FLSSEW
Flood Statement
National Weather Service Seattle WA
609 PM PST Sun Nov 26 2017

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.
  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 54


Rain caused the Skokomish River to rise back above flood stage this
morning, but drier weather will allow the river to recede tonight and 
Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-271009-
/O.EXT.KSEW.FL.W.0068.000000T0000Z-171127T1407Z/
/SRPW1.1.ER.171126T1733Z.171126T2200Z.171127T0507Z.NR/
609 PM PST Sun Nov 26 2017

...Flood Warning extended until Monday morning...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Monday morning.
* At  5:45 PM Sunday the stage was 17.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river crested at 17.3 feet at 2 PM Sunday and will 
  continue to fall to below flood stage tonight.
* Impact...At 17.0 feet, the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-271008-
/O.EXT.KSEW.FL.W.0066.000000T0000Z-171128T0625Z/
/WRAW1.1.ER.171123T1817Z.171124T0300Z.171127T2125Z.UU/
609 PM PST Sun Nov 26 2017

The Flood Warning continues for
  The White River at R Street
* Until Monday evening.
* At  4:45 PM Sunday the flow was 6289 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of 
  the A Street Bridge in the City of Auburn. Flooding is likely to 
  occur in the City of Pacific near Government Canal and Butte Avenue
  as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$
052 
WGUS86 KSEW 271010
FLSSEW
Flood Statement
National Weather Service Seattle WA
210 AM PST Mon Nov 27 2017

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

...The Flood Warning continues for the following rivers in 
Washington...

  White River at R Street affecting King and Pierce Counties.

.Flood Bulletin No. 55

Flood waters have receded along the Skokomish River. In the meantime...the White River at R Street remains stable as water continues to be drained from behind Mud Mountain Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-271040-
/O.CAN.KSEW.FL.W.0068.000000T0000Z-171127T1407Z/
/SRPW1.1.ER.171126T1733Z.171126T2200Z.171127T0900Z.NR/
210 AM PST Mon Nov 27 2017

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At  1:45 AM Monday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage early this morning.
* Forecast...The river fell below flood stage  1:00 AM Monday early 
  this morning and will continue to fall.
* Impact...At 16.0 feet, the Skokomish River will locally spill over 
  its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC033-053-271810-
/O.CON.KSEW.FL.W.0066.000000T0000Z-171128T0625Z/
/WRAW1.1.ER.171123T1817Z.171124T0300Z.171127T2125Z.UU/
210 AM PST Mon Nov 27 2017

The Flood Warning continues for
  The White River at R Street
* Until this evening.
* At 12:45 AM Monday the flow was 6088 cfs.
* Flood flow is 5500 cfs.
* Minor flooding is occurring and Minor flooding is forecast.
* Impact...At 6000 cfs, River flooding is likely to occur upstream of 
  the A Street Bridge in the City of Auburn. Flooding is likely to 
  occur in the City of Pacific near Government Canal and Butte Avenue
  as well as high water along the temporary flood protection 
  barriers. This level roughly corresponds to the King County Flood 
  Phase 2.

&&

LAT...LON 4721 12214 4724 12219 4719 12223 4724 12230 4732 12226
      4732 12214      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Nov 26, 2:50 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 26, 2:50 AM PST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
250 AM PST Sun Nov 26 2017

.SYNOPSIS...Periods of wet and windy weather are on tap today
and tonight as a vigorous weather system affects the region. Showers
will taper off on Monday. Another front will reach the area around
daybreak Tuesday. High pressure will move over the region Wednesday
and Thursday. A series of weak fronts are expected to move through
the area around the end of the week.

&&

.SHORT TERM...Two pretty solid indicators of warm frontal progress
this early morning: gusting winds and temperatures at the time of
this writing in the 50s...and even over 60 in Bellingham. Speaking
of winds...have initiated the inherited Wind Advisory earlier than
anticipated as observations along the coast and North Interior
started pushing thresholds. For the remainder of the area...winds
are behaving typically with temperatures in the 40s. Rain coverage
is fairly uniform over the Olympic peninsula this morning while more
scattered east of the Sound. As the front continues is progress
through this morning...will expect a more uniformly wet day for much
of the area.

Model solutions have changed very little over the past 24 hours with
regards to today...the warm front pushing through the area this
morning and afternoon with the cold front practically right behind
it to keep rain going this evening through tonight. This one-two
punch will end up benefiting returning holiday travelers that set
out over the Cascade ridge early as snow levels will remain pretty
high through noon today...approx 6000-7000 feet. The approach and
then passing of the cold front will drop them down
considerably...going from around 5000 feet in the afternoon before
crashing to right around or just a bit under 3000 feet tonight.
Thus...higher elevations will see a gradual transition from rain to
snow over the span of the day.

The upper level trough responsible for all this fun will split
tonight with a closed low dipping into CA while a weaker trough
moves through the Pac NW...keeping showers in the forecast into
Monday morning. The trough exits and is replaced by a pretty weak
ridge late Monday afternoon/Monday evening. Lingering moisture and
some embedded shortwave disturbances look to keep precip in the
forecast...but coverage looks to be scattered at best and would
wager that a fair number of locations might be able to coast through
the day mostly dry.

Next weather system looks on track to make it to the coast by Monday
night and impacting the entirety of W WA for much of the day Tuesday
before precip fizzles out rather quickly once the main trough passes
by late Tuesday night/early Wednesday morning.

With the continued active pattern...with more rain to fall on an
already saturated ground...inherited SPS pertaining to a continued
landslide threat looks good to remain in place.

.LONG TERM...Wednesday sees an upper level ridge enter the area that
looks to linger possibly into late Thursday morning. Current GFS run
strays a bit from earlier solutions where it is introducing just the
slightest precip signatures during this time frame while the ECMWF
keeps conditions generally dry. Given this discrepancy...was
hesitant to remove pops completely from the forecast for Wed...but
lingering POPs that are present are either silent ones...those below
10 pct...or low end slight chance.

The next system expected Thursday night...well...turns out current
model solutions have swapped positions...with the GFS allowing the
front to hold together as it passes through while the ECMWF has the
front falling apart. Both models at least agree that the system is
progressive and well out of the area by late Friday morning. A
follow-up front looks to hit the area Friday night with the
associated upper level trough diving SE pretty quickly...scattering
out any precip Saturday evening. The following upper level ridge may
just bring a dry start to next week...but again...plenty of model
runs between now and then.  SMR

&&

.AVIATION...Showers will continue across the region today as a
strong cold front moves inland. The air mass is moist and becoming
unstable. The flow aloft is southwest to west. Expect gusty S
winds to 40 kt along the coast and in the North Interior. A flip
to onshore flow this afternoon will bring lower cloud levels with
MVFR ceilings possible in heavier showers. Winds in the interior
will stay gusty tonight as a trough moves inland. 33

KSEA...Showers across the region today. SE winds becoming S/SW
with gusts to 20-30kt this afternoon and continuing tonight.
Mainly VFR this morning but may see MVFR ceilings in showers this
afternoon. 33

&&

.MARINE...Expect gales over most waters today as a strong
cold front moves inland. Strong onshore flow will continue tonight
as a trough crosses the region. Another strong frontal system
will arrive Monday night and Tuesday with seas at the Coastal
Waters building to 20 to 25 feet. High pressure will bring lighter
winds on Wednesday. A weak front will cross the area on Thursday. 33

&&

.HYDROLOGY...Minor flooding continues on the White River at the R
street bridge. Rainfall in the Olympics should be sufficient to
cause the Skokomish River to rise again...although current
hydrographs are keeping water levels steady...and produce flooding
by late this morning. Will be monitoring said hydrograph to keep
abreast of when it looks like flood conditions will be impending.
But otherwise, no river flooding conditions are expected.

Following the recent heavy rains and additional rainfall expected
tonight and Sunday, the risk of landslides remains elevated. Any
of the rain tonight, Sunday or early this coming week could
trigger a landslide or two.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through this afternoon for Hood Canal Area-Lower
     Chehalis Valley Area-Olympics.

     Wind Advisory until 6 PM PST this evening for Admiralty Inlet
     Area-Everett and Vicinity-North Coast-San Juan County-
     Western Skagit County-Western Whatcom County.

     Wind Advisory until noon PST today for Central Coast.

PZ...Small Craft Advisory for rough bar until 4 PM PST Monday for
     Grays Harbor Bar.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning until 6 AM PST Monday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Gale Warning until 6 PM PST this evening for Admiralty Inlet.

     Small Craft Advisory until 6 AM PST Monday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 9:04 AM PSTGale WatchSEW18 hr
Nov 26, 3:02 PM PSTHigh Wind WatchSEWSan Juan18 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.